Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 239, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 20, 2008, 7:14 PM MDT for Hettinger County, Stark County, North Dakota. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2008, 7:14 PM MDT (01:14 UTC)
- Expired
- Jul 20, 2008, 8:00 PM MDT
- In force
- 46 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
Counties Hettinger County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 129 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 7:16 PM MDT | HAIL 0.75 | 3 S Lefor, ND | 3/4 INCH HAIL AND GUSTY WINDS BROKE SMALL BRANCHES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.2 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 192 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 2044 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KBIS 210114
SVRBIS
NDC041-089-210200-
/O.NEW.KBIS.SV.W.0239.080721T0114Z-080721T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
714 PM MDT SUN JUL 20 2008
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HETTINGER COUNTY IN SOUTHWEST NORTH DAKOTA...
SOUTHEASTERN STARK COUNTY IN SOUTHWEST NORTH DAKOTA...
* UNTIL 800 PM MDT
* AT 710 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTH OF LEFOR TO 9
MILES SOUTH OF REGENT...OR ALONG A LINE EXTENDING FROM 12 MILES
SOUTHEAST OF DICKINSON TO 33 MILES NORTHWEST OF LEMMON...AND MOVING
EAST AT 45 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
MOTT BY 730 PM MDT...
BURT BY 740 PM MDT...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING AND AWAY FROM WINDOWS.
LAT...LON 4681 10213 4622 10206 4622 10248 4628 10249
4631 10279 4682 10270
TIME...MOT...LOC 0114Z 284DEG 39KT 4676 10253 4629 10256
$$
LEBLANG2 follow-up statements
000
WWUS53 KBIS 210132
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
832 PM CDT SUN JUL 20 2008
NDC041-089-210200-
/O.CON.KBIS.SV.W.0239.000000T0000Z-080721T0200Z/
HETTINGER ND-STARK ND-
732 PM MDT SUN JUL 20 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR SOUTHEASTERN STARK AND EASTERN HETTINGER COUNTIES...
AT 731 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 23 MILES NORTH OF MOTT TO 9
MILES SOUTH OF MOTT...OR ALONG A LINE EXTENDING FROM 27 MILES
SOUTHEAST OF DICKINSON TO 22 MILES NORTH OF LEMMON...MOVING EAST AT
45 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
BURT BY 740 PM MDT...
LAT...LON 4622 10248 4628 10249 4633 10263 4676 10252
4681 10213 4622 10206
TIME...MOT...LOC 0132Z 284DEG 39KT 4671 10225 4624 10229
$$
RSL000
WWUS53 KBIS 210159
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
859 PM CDT SUN JUL 20 2008
NDC041-089-210208-
/O.EXP.KBIS.SV.W.0239.000000T0000Z-080721T0200Z/
HETTINGER ND-STARK ND-
758 PM MDT SUN JUL 20 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STARK AND EASTERN
HETTINGER COUNTIES WILL EXPIRE AT 900 PM CDT/800 PM MDT/...
THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A
SIGNIFICANT THREAT. HOWEVER THE STORM WILL STILL PRODUCE
SMALL HAIL AND WINDS TO 50 MPH. TOWNS IN ITS PATH INCLUDE
ELGIN AND CARSON.
LAT...LON 4622 10248 4628 10249 4633 10263 4676 10252
4681 10213 4622 10206
TIME...MOT...LOC 0158Z 284DEG 39KT 4664 10199 4617 10204
$$
RSLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 1:35 PM MDT, 5 hours 39 minutes earlier.
Area forecast discussion, Jul 20, 1:35 PM MDT, 5 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 235 PM CDT SUN JUL 20 2008 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT... THE MAIN FORECAST CONCERN IN THE SHORT TERM ARE FORECAST HIGHS THROUGH TUESDAY AS WELL AS PRECIPITATION CHANGES THROUGHOUT THE SHORT TERM. SIDING WITH A COMBINATION OF THE SREF...GFS AND ECMWF AS THERE RUN ARE SIMILAR WITH PRECIPITATION AND IN GENERAL WITH MAJOR FEATURE POSITIONS. THE NAM WAS AN OUTLIER AS IT KEPT PRECIPITATION OVER SOUTHERN PORTIONS OF NORTH DAKOTA THROUGHOUT THE SHORT TERM FORECAST. THE ZONAL FLOW IN PLACE ACROSS THE NORTHERN PLAINS LAST WEEK IS GIVING WAY TO A MORE AMPLIFIED PATTERN. THE UPPER LEVEL TROUGH RESPONSIBLE FOR THE SEVERE WEATHER YESTERDAY IS CONTINUING ITS PUSH EASTWARD AS UPPER LEVEL RIDGING BUILDS INTO THE NORTHERN PLAINS WITH THE RIDGE AXIS TO OUR WEST THIS EVENING. MODELS FORECAST A WEAK DISTURBANCE TO PUSH THROUGH THE RIDGE THIS EVENING CROSSING OVER SOUTHWESTERN NORTH DAKOTA. ATMOSPHERE APPEARS TO DRY TO PRODUCE ANY SHOWERS OR THUNDERSTORMS BUT A FEW CLOUDS ARE POSSIBLE IN THE SOUTHWEST CORNER OF THE STATE THIS EVENING WERE LIMITED MOISTURE IS AVAILABLE. BY TUESDAY EVENING AN UPPER LEVEL TROUGH IN THE PACIFIC NORTHWEST AND ITS ATTENDANT SURFACE LOW WILL APPROACH WESTERN NORTH DAKOTA AND BEGIN TO PUSH THE RIDGE SOUTH AND EASTWARD. BY WEDNESDAY EVENING THE UPPER LEVEL TROUGH HAS LIFTED INTO CENTRAL CANADA WHILE THE SURFACE TROUGH SLIDES THROUGH NORTH DAKOTA. . THIS SYSTEM WILL BE THE FOCUS OF PRECIPITATION FROM TUESDAY EVENING THROUGH WEDNESDAY NIGHT. THE DAY 3 NCEP/HPC 24 HOUR PRECIPITATION MAPS PLACE A BULLS EYE OVER NORTHWESTERN NORTH DAKOTA. THE STORM PREDICTION CENTER PLACES WESTERN DAKOTA AS A POSSIBLE AREA FOR SEVERE WEATHER TUESDAY NIGHT INTO WEDNESDAY MORNING. BULK SHEAR VALUES ARE MARGINAL FOR SEVERE WEATHER. CAPE VALUES ARE IN THE 500 TO 1000 J/KG RANGE. SEVERE WEATHER MAY ALSO BE POSSIBLE AGAIN ON WEDNESDAY AFTERNOON AND EVENING AS THE SURFACE AND UPPER LEVEL TROUGH MOVE THROUGH THE REGION. && .LONG TERM...THURSDAY THROUGH SUNDAY THE MODELS ARE IN FAIR AGREEMENT IN THE LONG TERM WITH AN EXITING LOW PRESSURE SYSTEM ON THURSDAY KEEPING THE BEST CHANCE OF PRECIP EAST OF THE FORECAST AREA. RIDGING ALOFT FRIDAY AND SATURDAY SHOULD LIMIT THE CHANCE OF PRECIP AND BRING WARMER TEMPS TO THE AREA...BUT BOTH MODELS INDICATE A POTENTIAL FOR THUNDERSTORMS ON SUNDAY AS THE RIDGE DEAMPLIFIES ALLOWING A SHORT WAVE TO MOVE THROUGH THE AREA. && .AVIATION...VFR CONDITIONS SHOULD CONTINUE THROUGH THE REST OF THE DAY AND INTO TONIGHT. WILL INDICATE LIGHT FOG TOWARD MORNING. RECENT RAINS AND LIGHT WINDS ALONG WITH GOOD RADIATIONAL COOLING COULD BRING SCATTERED FOG TO THE STATE MONDAY MORNING. && DC/HW/TSW
Hazardous weather outlook, Jul 20, 2:43 AM MDT, 16 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 343 AM CDT SUN JUL 20 2008 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-210845- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 343 AM CDT SUN JUL 20 2008 /243 AM MDT SUN JUL 20 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY INTO WEDNESDAY. SOME OF THESE STORMS MAY BE SEVERE. STAY TUNED FOR FUTURE UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NH
In the hours before
Local storm report, Jul 20, 5:46 PM MDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
646 PM CDT SUN JUL 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM HAIL 1 W BEACH 46.91N 104.03W
07/20/2008 E0.88 INCH GOLDEN VALLEY ND AMATEUR RADIO
NICKEL HAIL AND WIND GUST TO 58 MPH BRIEF HEAVY RAIN 0.40
INCHES
&&
LLPThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 9:25 PM MDT | Severe Thunderstorm Warning | BIS | Hettinger | 35 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.